Hypoglycemic Plant Poisoning Treatment & Management

Updated: Feb 18, 2019
  • Author: Nathan Reisman, MD; Chief Editor: Sage W Wiener, MD  more...
  • Print
Treatment

Prehospital Care

Prehospital providers are unlikely to be familiar with or recognize hypoglycemic plant poisoning, but can usually treat both seizures and hypoglycemia in the prehospital setting.

Both seizures and hypoglycemia, as well as airway compromise, should be treated according to local protocols.

Intravenous or intraosseous access should be obtained and administration of dextrose, benzodiazepines (if needed to control seizures), and dextrose-containing intravenous fluid, as necessary, should be provided.

Intranasal benzodiazepines may be useful in the actively seizing patient in whom intravenous or intraosseous access is difficult or unsuccessful. [11, 12]

Next:

Emergency Department Care

ED management of ackee poisoning is mainly supportive.

Obtain a rapid fingerstick glucose and initiate early glucose replacement with D50W boluses (D25W boluses in young children and D10W in neonates) and continuous infusions of 10% dextrose, as needed.

Airway assessment and endotracheal intubation, if necessary, should be performed.

Activated charcoal may be administered once the airway is secured.

Electrolyte status should be assessed.

Antiemetics such as metoclopramide, ondansetron, or granisetron may be administered for profuse vomiting.

Seizure precautions should be followed; treat seizures with benzodiazepines and dextrose.

Theoretically, L-carnitine could be beneficial similar to its effect in valproic acid toxicity.

Methylene blue has a theoretical benefit in ackee fruit poisoning, but animal studies do not show any benefit over early glucose administration alone. [13] There are no data in humans.

There are no data on the use of glucagon or octreotide in the treatment of hypoglycemia associated with hypoglycemic plant poisoning.

Patients with the following conditions after ackee fruit poisoning should be admitted to the hospital:

  • Severe, persistent hypoglycemia

  • Intractable vomiting

  • Seizures

  • Altered mental status

  • Hypotension

  • Elevated liver enzyme levels or other evidence of liver damage

Previous
Next:

Consultations

The local poison center should be contacted. Consultation with a toxicologist may be helpful. Contact public health authorities for suspected outbreaks.

Previous
Next:

Prevention

Patients and their families should be educated about the risks of unripe ackee fruit ingestion. Education of tribal witch doctors on the danger of ackee fruit has successfully decreased use as a medicinal substance. [14]

Previous